MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. SMITHS MEDICAL PERIPHERAL INTRAVENOUS CATHETERS JELCO SAFETY PROTECTIV; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

SMITHS MEDICAL ASD, INC. SMITHS MEDICAL PERIPHERAL INTRAVENOUS CATHETERS JELCO SAFETY PROTECTIV; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Catalog Number 306601
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 08/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Ten unused samples were returned for investigation.Visual inspections of the devices found them to be in good physical condition, with no nonconformances.Based on sample evaluation, the complaint cannot be confirmed as a manufacturing nonconformance.In order to assure that our products meet functional requirements, the dimensions of the catheter components (eyelet, tubing, and hub) are tightly controlled.During the manufacturing process, smiths catheters are tested to assure that the tubing will not tear, break or otherwise fail.During the manufacture, critical parameters are 100 percent controlled during the different phases.Once the catheters are assembled, the tube, eyelet, and hub are inspected to demonstrate that the catheter tube is properly secured to the hub.The reported customer complaint has not been confirmed.
 
Event or Problem Description
Information was received that while a smiths medical catheter was in use, patient noticed blood pooling at iv site, and it was subsequently removed.However, it was reported that while attempting to do so, the cannula di not withdraw from the patient's vein.Alcohol was used to determine if cannula could be seen.Pressure was given to the arm and a tourniquet applied to site; nailbed capillary was monitored.Patient was taken to surgery for removal of detached cannula.It was also reported that no foreign body could be seen on ct or film.The surgery was unsuccessful however.No further adverse effects reported.
 
Additional Manufacturer Narrative
Evaluation results: one used 20 ga.Catheter assembly attached to an extension set was received for investigation.  the sample was visually examined under magnification and photographed against the technical report, tr-16-001-01, for investigation into the causes of catheter tube separation.Visual examination of the returned device confirmed that the catheter tube was severed less than 1/32 inches from the nose of the hub, however no assigned root cause could be determined.  the smooth edges of the catheter severance suggests that the catheter tube was inadvertently cut during device removal with a sharp object and/or suggests that the catheter was not properly stabilized to the patient and/or placed in a joint that is subject to flexion and the catheter tubing kinks and flexes resulting in catheter tube severance at the nose of the hub.  further, the device would have been rejected for this condition by several in-process machine checks during assembly.Based on this, along with acceptable device history review (dhr), we were unable to confirm that the catheter tubing was severed during the manufacturing process prior to final release or if the catheter tubing was severed during use due to a variation in user interface.In terms of background information, it is important to note that catheter severance can be attributed to practices not supported by the infusion nurses society standards of practice.  these types of practices include, but are not limited to:  reinsertion of the needle during initial iv placement;  placement of the iv in a joint of flexion where the catheter will be subject to repeated bending/kinking;  use of scissors to cut tape when removing an iv catheter may result in inadvertent cutting of the catheter.In process, to mitigate potential catheter severances and in order to assure that our products meet functional requirements, the dimensions of the catheter components (eyelet, tubing, and hub) are tightly controlled.During the manufacturing process, our catheters are tested to assure that the tubing will not tear, break or otherwise fail.During the manufacture, critical parameters are 100% controlled during the different phases.Once the catheters are assembled from the tube, eyelet and hub, the catheters are inspected in-process 100% in order to demonstrate that the catheter tube is properly secured to the hub.  as a correction, this complaint is being communicated to appropriate personnel.No further correction or corrective actions will be conducted by the manufacturing facility at this time.Complaint information will continue to be monitored.Smiths medical regularly reviews and analyzes post-market data for new information or adverse trends, implementing corrections, taking corrective and preventative actions accordingly.

Brand Name
SMITHS MEDICAL PERIPHERAL INTRAVENOUS CATHETERS JELCO SAFETY PROTECTIV
Common Device Name
CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane n
minneapolis MN 55442
MDR Report Key9088756
Report Number3012307300-2019-05018
Device Sequence Number11395052
Product Code FOZ
UDI-Device Identifier10351688071170
UDI-Public10351688071170
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K990236
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date06/12/2022
Device Catalogue Number306601
Device Lot Number3832371
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/04/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer09/27/2019
Initial Report FDA Received Date09/19/2019
Supplement Report FDA Received Date10/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;